Heparin-induced thrombocytopenia with associated thrombosis in children after the Fontan operation

Report of two cases

Rosalia Porcelli, Bonnie C. Moskowitz̈, Frank Cetta, Lynn C. Graham, John E. Godwin, Benjamin W. Eidem, M. Margaret Prechel, Jeanine M. Walenga

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Heparin-induced thrombocytopenia is a widely recognized clinical disorder. The spectrum of disease ranges from clinically insignificant to severe thrombosis (heparin-induced thrombocytopenia with associated thrombosis). Overall, thrombosis occurs in approximately 33% of adults diagnosed with heparin-induced thrombocytopenia and has been associated with high morbidity and mortality rates. Diagnostic testing for this disorder is not standard in children with thrombocytopenia who are receiving heparin, despite the fact that children with congenital heart disease may be exposed to heparin frequently. There are few reported cases of heparin-induced thrombocytopenia with associated thrombosis in children; herein, we describe the cases of 2 children who developed this disorder after undergoing a Fontan operation.

Original languageEnglish (US)
Pages (from-to)58-61
Number of pages4
JournalTexas Heart Institute Journal
Volume30
Issue number1
StatePublished - 2003
Externally publishedYes

Fingerprint

Fontan Procedure
Thrombocytopenia
Heparin
Thrombosis
Heart Diseases
Morbidity
Mortality

Keywords

  • Anticoagulants/adverse effects
  • Heparin/adverse effects
  • Thrombocytopenia/chemically induced/diagnosis/prevention & control
  • Thrombosis/etiology/prevention & control

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Porcelli, R., Moskowitz̈, B. C., Cetta, F., Graham, L. C., Godwin, J. E., Eidem, B. W., ... Walenga, J. M. (2003). Heparin-induced thrombocytopenia with associated thrombosis in children after the Fontan operation: Report of two cases. Texas Heart Institute Journal, 30(1), 58-61.

Heparin-induced thrombocytopenia with associated thrombosis in children after the Fontan operation : Report of two cases. / Porcelli, Rosalia; Moskowitz̈, Bonnie C.; Cetta, Frank; Graham, Lynn C.; Godwin, John E.; Eidem, Benjamin W.; Prechel, M. Margaret; Walenga, Jeanine M.

In: Texas Heart Institute Journal, Vol. 30, No. 1, 2003, p. 58-61.

Research output: Contribution to journalArticle

Porcelli, R, Moskowitz̈, BC, Cetta, F, Graham, LC, Godwin, JE, Eidem, BW, Prechel, MM & Walenga, JM 2003, 'Heparin-induced thrombocytopenia with associated thrombosis in children after the Fontan operation: Report of two cases', Texas Heart Institute Journal, vol. 30, no. 1, pp. 58-61.
Porcelli, Rosalia ; Moskowitz̈, Bonnie C. ; Cetta, Frank ; Graham, Lynn C. ; Godwin, John E. ; Eidem, Benjamin W. ; Prechel, M. Margaret ; Walenga, Jeanine M. / Heparin-induced thrombocytopenia with associated thrombosis in children after the Fontan operation : Report of two cases. In: Texas Heart Institute Journal. 2003 ; Vol. 30, No. 1. pp. 58-61.
@article{9fd5390c05004f06ad149ee7ab93686d,
title = "Heparin-induced thrombocytopenia with associated thrombosis in children after the Fontan operation: Report of two cases",
abstract = "Heparin-induced thrombocytopenia is a widely recognized clinical disorder. The spectrum of disease ranges from clinically insignificant to severe thrombosis (heparin-induced thrombocytopenia with associated thrombosis). Overall, thrombosis occurs in approximately 33{\%} of adults diagnosed with heparin-induced thrombocytopenia and has been associated with high morbidity and mortality rates. Diagnostic testing for this disorder is not standard in children with thrombocytopenia who are receiving heparin, despite the fact that children with congenital heart disease may be exposed to heparin frequently. There are few reported cases of heparin-induced thrombocytopenia with associated thrombosis in children; herein, we describe the cases of 2 children who developed this disorder after undergoing a Fontan operation.",
keywords = "Anticoagulants/adverse effects, Heparin/adverse effects, Thrombocytopenia/chemically induced/diagnosis/prevention & control, Thrombosis/etiology/prevention & control",
author = "Rosalia Porcelli and Moskowitz̈, {Bonnie C.} and Frank Cetta and Graham, {Lynn C.} and Godwin, {John E.} and Eidem, {Benjamin W.} and Prechel, {M. Margaret} and Walenga, {Jeanine M.}",
year = "2003",
language = "English (US)",
volume = "30",
pages = "58--61",
journal = "Texas Heart Institute Journal",
issn = "0730-2347",
publisher = "Texas Heart Institute",
number = "1",

}

TY - JOUR

T1 - Heparin-induced thrombocytopenia with associated thrombosis in children after the Fontan operation

T2 - Report of two cases

AU - Porcelli, Rosalia

AU - Moskowitz̈, Bonnie C.

AU - Cetta, Frank

AU - Graham, Lynn C.

AU - Godwin, John E.

AU - Eidem, Benjamin W.

AU - Prechel, M. Margaret

AU - Walenga, Jeanine M.

PY - 2003

Y1 - 2003

N2 - Heparin-induced thrombocytopenia is a widely recognized clinical disorder. The spectrum of disease ranges from clinically insignificant to severe thrombosis (heparin-induced thrombocytopenia with associated thrombosis). Overall, thrombosis occurs in approximately 33% of adults diagnosed with heparin-induced thrombocytopenia and has been associated with high morbidity and mortality rates. Diagnostic testing for this disorder is not standard in children with thrombocytopenia who are receiving heparin, despite the fact that children with congenital heart disease may be exposed to heparin frequently. There are few reported cases of heparin-induced thrombocytopenia with associated thrombosis in children; herein, we describe the cases of 2 children who developed this disorder after undergoing a Fontan operation.

AB - Heparin-induced thrombocytopenia is a widely recognized clinical disorder. The spectrum of disease ranges from clinically insignificant to severe thrombosis (heparin-induced thrombocytopenia with associated thrombosis). Overall, thrombosis occurs in approximately 33% of adults diagnosed with heparin-induced thrombocytopenia and has been associated with high morbidity and mortality rates. Diagnostic testing for this disorder is not standard in children with thrombocytopenia who are receiving heparin, despite the fact that children with congenital heart disease may be exposed to heparin frequently. There are few reported cases of heparin-induced thrombocytopenia with associated thrombosis in children; herein, we describe the cases of 2 children who developed this disorder after undergoing a Fontan operation.

KW - Anticoagulants/adverse effects

KW - Heparin/adverse effects

KW - Thrombocytopenia/chemically induced/diagnosis/prevention & control

KW - Thrombosis/etiology/prevention & control

UR - http://www.scopus.com/inward/record.url?scp=0037222232&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037222232&partnerID=8YFLogxK

M3 - Article

VL - 30

SP - 58

EP - 61

JO - Texas Heart Institute Journal

JF - Texas Heart Institute Journal

SN - 0730-2347

IS - 1

ER -